MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 6.0MM TI HARD ROD 125MM; ORTHOSIS, SPONDYLOSTHESIS SPINAL FIXATION

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 6.0MM TI HARD ROD 125MM; ORTHOSIS, SPONDYLOSTHESIS SPINAL FIXATION
Model Number 498.105
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Date of event: unknown date in 2017.Additional product codes: mni, kwp, kwq, nkb.Complainant part is not expected to be returned for manufacturer review/investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent revision surgery on (b)(6) 2017 due to broken rods of posterior synthes universal spine system (uss) hardware and non-union/delayed healing.The patient has posterior synthes uss hardware from t7-s1.The current construct has screws at every level except t10 and l3.There is a parallel (rod to rod) connector at l3 that connects two (2) rods on each side of the construct (rod cranial to l3 and rod caudal to l3 bilaterally).The patient broke both rods bilaterally just cranial to the parallel connector on an unknown date.The surgeon thought that the lateral bend of the rod to make up for the offset in the connector might have weakened the rod as the breakage of both rods is at the base of that lateral bend.The cranial rods that run from t7-l3 were placed on (b)(6) 2017.These were the rods that broke.The rods each broke into two (2) pieces without fragments.The surgeon removed all the nuts, collars, two (2) cranial rods and eight (8) screws without issue.The rest of the hardware remained intact.The cranial rods that were in the cranial screws bilaterally were 6.0 mm ti hard rods.The caudal rods did not have any markings on them.The surgeon then replaced the screws from t9-l1 with larger diameter screws (unknown sizes).The screws he replaced were loose in the bone.The surgeon then bent new 400 mm rods and connected them from t7-s1.The surgery was successfully completed with no delay and successful patient outcome.Concomitant devices: 6.0 mm ti collar (part 498.010, lot unknown, quantity 8), ti nut 11 mm width across flats (part 498.003, lot unknown, quantity 8), ti parallel connector 6.0 mm/6.0 mm (part 498.160, lot unknown, quantity 2) and 6.0 mm rod - caudal rods (partial part 498.1xx, lot unknown, quantity 2).This is report 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed for part number: 498.105, synthes lot number: 7695649, supplier lot number: 17320-1, release to warehouse date: 30-sep-2014, supplier: (b)(4), manufacturing site: (b)(4): no non-conformance reports (ncrs)were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Product was not returned and lot number was provided.Based on the information available, this complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM TI HARD ROD 125MM
Common Device Name
ORTHOSIS, SPONDYLOSTHESIS SPINAL FIXATION
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7110187
Report Number2939274-2017-50231
Device Sequence Number16160438
Product Code MNH
UDI-Device Identifier10705034788869
UDI-Public(01)10705034788869(10)7695649
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K090605
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number498.105
Device Catalogue Number498.105
Device Lot Number7695649
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/14/2017
Supplement Date Received by Manufacturer01/11/2018
Initial Report FDA Received Date12/12/2017
Supplement Report FDA Received Date01/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient Weight79